Acetaminophen and Aspirin Generic Name:
Acetaminophen and Aspirin (a-SEET-a-MIN-oh-fen/AS-pir-in)Brand Name:
Excedrin Back & Body Extra Strength
Acetaminophen and Aspirin is used for:
Treating minor aches and pains (eg, due to headache, muscle aches, backache, arthritis, the common cold, flu, toothache, menstrual cramps) and temporarily reducing fever. It may also be used for other conditions as determined by your doctor.
Acetaminophen and Aspirin is an analgesic and antipyretic combination. It works in the brain to help relieve pain and reduce fever. Aspirin also helps to reduce inflammation.
Do NOT use Acetaminophen and Aspirin if:
- you are allergic to any ingredient in Acetaminophen and Aspirin
- you are a child or teenager who has recently had an influenza vaccine (eg, flu shot)
- you are a child or teenager who has or has recently had a flu-like illness (eg, fever, chills, sore throat), chickenpox, or any other type of viral infection
- you have bleeding problems such as hemophilia, von Willebrand disease, low blood platelets, or active severe bleeding
- you have had a severe allergic reaction (eg, severe rash, hives, trouble breathing, growths in the nose, dizziness) to aspirin or a nonsteroidal anti-inflammatory drug (NSAID) (eg, celecoxib, ibuprofen, naproxen)
- you are taking other medicines that contain acetaminophen
Contact your doctor or health care provider right away if any of these apply to you.
Before using Acetaminophen and Aspirin :
Some medical conditions may interact with Acetaminophen and Aspirin . Tell your doctor or pharmacist if you have any medical conditions, especially if any of the following apply to you:
- if you are pregnant, planning to become pregnant, or are breast-feeding
- if you are taking any prescription or nonprescription medicine, herbal preparation, or dietary supplement
- if you have allergies to medicines, foods, or other substances
- if you have a history of alcohol abuse or if you drink 3 or more alcohol-containing drinks every day
- if you have recently had an influenza vaccine (eg, flu shot)
- if you have or have recently had a flu-like illness (eg, fever, chills, sore throat), chickenpox, or any other type of viral infection
- if you have a history of asthma, growths in the nose (nasal polyps), diabetes, gout, kidney problems, liver problems (eg, hepatitis), persistent or frequent stomach problems (eg, heartburn, upset stomach, stomach pain), peptic ulcers, or bleeding ulcers
- if you have bleeding or clotting problems, vitamin K deficiency, a weakened blood vessel in the brain (eg, cerebral aneurysm), or a history of stroke or bleeding in the brain
- if you are a child with Kawasaki syndrome (a rare inflammation causing heart problems in children)
Some MEDICINES MAY INTERACT with Acetaminophen and Aspirin . Tell your health care provider if you are taking any other medicines, especially any of the following:
- Isoniazid because the risk of liver problems may be increased
- Carbonic anhydrase inhibitors (eg, acetazolamide) because they may decrease Acetaminophen and Aspirin 's effectiveness
- Anticoagulants (eg, heparin, warfarin), clopidogrel, NSAIDs (eg, ibuprofen, celecoxib, ketorolac), or selective serotonin reuptake inhibitors (SSRIs) (eg, fluoxetine) because the risk of their side effects, including risk of bleeding, may be increased by Acetaminophen and Aspirin
- Insulin and oral antidiabetics (eg, glyburide, nateglinide) because the risk of their side effects, including low blood sugar (eg, hunger, shakiness or weakness, dizziness, headache, sweating), may be increased by Acetaminophen and Aspirin
- Methotrexate or valproic acid because their actions and the risk of their side effects may be increased by Acetaminophen and Aspirin
- Probenecid or sulfinpyrazone because their effectiveness may be decreased by Acetaminophen and Aspirin
This may not be a complete list of all interactions that may occur. Ask your health care provider if Acetaminophen and Aspirin may interact with other medicines that you take. Check with your health care provider before you start, stop, or change the dose of any medicine.
How to use Acetaminophen and Aspirin :
Use Acetaminophen and Aspirin as directed by your doctor. Check the label on the medicine for exact dosing instructions.
- Take Acetaminophen and Aspirin by mouth with or without food. If stomach upset occurs, take with food to reduce stomach irritation. Taking it with food may not decrease the risk of stomach or bowel problems (eg, bleeding, ulcers) that may occur while taking Acetaminophen and Aspirin .
- Take Acetaminophen and Aspirin with a full glass of water (8 oz/240 mL). Do not lie down for 30 minutes after taking Acetaminophen and Aspirin .
- If Acetaminophen and Aspirin has a strong vinegar-like smell upon opening, do not use it. The medicine may be breaking down. Throw the bottle away safely and out of the reach of children and pets; contact your pharmacist and replace.
- If you miss a dose of Acetaminophen and Aspirin , take it as soon as you remember. Continue to take it as directed by your doctor or on the package label.
Ask your health care provider any questions you may have about how to use Acetaminophen and Aspirin .
Important safety information:
- Acetaminophen and Aspirin has aspirin and acetaminophen in it. Before you start any new medicine, check the label to see if it has aspirin or acetaminophen in it too. If it does or if you are not sure, check with your doctor or pharmacist.
- Serious stomach ulcers or bleeding can occur with the use of Acetaminophen and Aspirin . Taking it in high doses or for a long time, smoking, or drinking alcohol increases the risk of these side effects. Taking Acetaminophen and Aspirin with food will NOT reduce the risk of these effects. Contact your doctor or emergency room at once if you develop severe stomach or back pain; black, tarry stools; vomit that looks like blood or coffee grounds; or unusual weight gain or swelling.
- Acetaminophen and Aspirin may harm your liver. Your risk may be greater if you drink alcohol while you are using Acetaminophen and Aspirin . Talk to your doctor before you take Acetaminophen and Aspirin or other pain relievers or fever reducers if you drink more than 3 drinks with alcohol per day.
- Do NOT take more than the recommended dose. Do not take Acetaminophen and Aspirin for more than 10 days for pain or for more than 3 days for fever without checking with your doctor. Severe or persistent sore throat or sore throat accompanied by high fever, headache, nausea, and vomiting may be serious. Consult a doctor right away.
- Acetaminophen and Aspirin may reduce the action of clot-forming cells (platelets) in your blood. Avoid activities that may cause bruising or injury. Tell your doctor if you have unusual bruising or bleeding. Tell your doctor if you have dark, tarry, or bloody stools.
- Aspirin has been linked to a serious illness called Reye syndrome. Do not give Acetaminophen and Aspirin to a child or teenager who has the flu, chickenpox, or a viral infection. Contact your doctor with any questions or concerns.
- Tell your doctor or dentist that you take Acetaminophen and Aspirin before you receive any medical or dental care, emergency care, or surgery.
- Do not take Acetaminophen and Aspirin for at least 7 days after any surgery unless directed by your health care provider.
- Acetaminophen and Aspirin may cause the results of some in-home test kits for blood cholesterol to be wrong. Check with your doctor or pharmacist if you are taking Acetaminophen and Aspirin and need to check your blood cholesterol at home.
- Use Acetaminophen and Aspirin with caution in the ELDERLY; they may be more sensitive to its effects.
- Different brands of Acetaminophen and Aspirin may have different dosing instructions for CHILDREN. Follow the dosing instructions on the package labeling. If your doctor has given you instructions, follow those. If you are unsure of the dose to give a child, check with your doctor or pharmacist.
- Check with your child's doctor before giving Acetaminophen and Aspirin to a CHILD younger than 12 years old; safety and effectiveness in these children have not been confirmed.
- PREGNANCY and BREAST-FEEDING: If you become pregnant, contact your doctor. You will need to discuss the benefits and risks of using Acetaminophen and Aspirin while you are pregnant. Acetaminophen and Aspirin is not recommended during the last 3 months (third trimester) of pregnancy because it may cause harm to the fetus. Acetaminophen and Aspirin is found in breast milk. If you are or will be breast-feeding while you use Acetaminophen and Aspirin , check with your doctor. Discuss any possible risks to your baby.
Possible side effects of Acetaminophen and Aspirin :
All medicines may cause side effects, but many people have no, or minor, side effects. Check with your doctor if any of these most COMMON side effects persist or become bothersome:
Heartburn; nausea; upset stomach.Seek medical attention right away if any of these SEVERE side effects occur:
Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); black or bloody stools; confusion; dark urine or pale stools; diarrhea; dizziness; drowsiness; hearing loss; ringing in the ears; severe stomach pain; unusual fatigue; vomiting; yellowing of the skin or eyes.
This is not a complete list of all side effects that may occur. If you have questions about side effects, contact your health care provider. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088. You may also report side effects at http://www.fda.gov/medwatch.
If OVERDOSE is suspected:
Contact 1-800-222-1222 (the American Association of Poison Control Centers), your local poison control center (http://www.aapcc.org), or emergency room immediately. Symptoms may include agitation; dark urine or pale stools; excessive sweating; extreme fatigue; fast breathing; fast or irregular heartbeat; fever; hearing loss; lethargy; lightheadedness, especially upon standing; nausea; ringing in the ears; seizures; shortness of breath; stomach pain; vomiting; yellowing of the skin or eyes.Proper storage of Acetaminophen and Aspirin :
Store Acetaminophen and Aspirin at room temperature, between 68 and 77 degrees F (20 and 25 degrees C). Store away from heat, moisture, and light. Do not store in the bathroom. Keep Acetaminophen and Aspirin out of the reach of children and away from pets.
- If you have any questions about Acetaminophen and Aspirin , please talk with your doctor, pharmacist, or other health care provider.
- Acetaminophen and Aspirin is to be used only by the patient for whom it is prescribed. Do not share it with other people.
- If your symptoms do not improve or if they become worse, check with your doctor.
This information is a summary only. It does not contain all information about Acetaminophen and Aspirin . If you have questions about the medicine you are taking or would like more information, check with your doctor, pharmacist, or other health care provider.